Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 3, NWS New Orleans, LA

February 24, 2005Jefferson Parish, Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 24, 2005, 4:08 PM CST for Jefferson Parish, Plaquemines Parish, Louisiana. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2005, 4:08 PM CST (22:08 UTC)
Expired
Feb 24, 2005, 5:15 PM CST
In force
67 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Jefferson Parish, LA, Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 3:05 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 242210
SVRLIX
LAC051-075-242315-
/O.NEW.KLIX.SV.W.0003.050224T2208Z-050224T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
408 PM CST THU FEB 24 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF PORT SULPHUR

* UNTIL 515 PM CST

* AT 404 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM GALLIANO TO NEAR GRAND ISLE THEN EXTENDING SOUTHWEST 50 MILES 
  INTO THE GULF...AND MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  POINTE A LA HACHE BY 455 PM CST
  PORT SULPHUR...EMPIRE AND BURAS BY 500 PM CST
  VENICE...BOOTHVILLE BY 505 PM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WIND GUSTS OF 60 TO 70 MPH HAVE BEEN REPORTED WITH THIS SQUALL LINE 
OFFSHORE.

LAT...LON 2977 8978 2960 9013 2944 9003 2866 9001
      2924 8902

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:50 PM CST, 18 minutes earlier.

Area forecast discussion, Feb 24, 3:50 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
350 PM CST THU FEB 24 2005

.DISCUSSION...
UPPER LEVEL SHORTWAVE CURRENTLY MOVING ACROSS THE FORECAST AREA WITH
STRONGEST ACTIVITY OVER FAR S PARISHES AND AND COASTAL WATERS W OF MS
RIVER. SEVERE WINDS HAVE BEEN REPORTED THIS AFTERNOON BY OIL RIGS FROM
65 TO 70 MPH. THIS FEATURE WILL CONTINUE EWD THIS EVENING. FRI WILL LOOK
MUCH BETTER WITH ONLY A SLIGHT CHANCE OVER THE COASTAL WATERS FOR FRI
SAT AS A GULF LOW DEVELOPS AND BEGINS TO MOVE ENE ACROSS THE NRN GULF
ACROSS THE OLD FRONTAL BOUNDARY. SAT NIGHT/SUN YIELD OUR NEXT CHANCE OVER
LAND AS THE LOW MOVES EWD. THEN ON MON...ANOTHER FRONTAL SYSTEM MOVES
THROUGH WHICH COULD ALSO BRING SOME SCATTERED SHOWERS DURING THE DAY MON.
FRONT MOVES OUT PRETTY QUICK...GIVING A BREAK FOR MID WEEK BEFORE POSSIBLY
WANTING TO RETURN SOME MOISTURE BACK BY THE LATER HALF OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  44  58  40  64 /  60  10   0  10
BTR  46  60  42  64 /  40  10   0  10
MSY  51  61  47  63 /  60  10  10  10
GPT  50  60  45  62 /  70  10  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY IN EFFECT TONIGHT
FOR PASCAGOULA TO ATCHAFALAYA RIVER OUT 60 NM EXCLUDING TIDAL LAKES.

&&

8
Hazardous weather outlook, Feb 24, 11:20 AM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1120 AM CST THU FEB 24 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-250100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
1120 AM CST THU FEB 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE
WILL CONTINUE EASTWARD ACROSS WESTERN LOUISIANA AND THE COASTAL
WATERS AND INTO THE SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI
THIS AFTERNOON AND EVENING. SHOWER AND THUNDERSTORM ACTIVITY IS
EXPECTED TO STAY FOR THE MOST PART BELOW SEVERE LIMITS. SOME PERIODS
OF HEAVY RAINFALL WILL POSSIBLE AS THE SYSTEM MOVES THROUGH...
ESPECIALLY ACROSS THE SOUTHERN HALF OF THE AREA SOUTH OF THE LAKE
AND OVER THE COASTAL WATERS...WHERE THE STORMS ARE EXPECTED TO HAVE
THE GREATEST INTENSITY.

SMALL CRAFT ADVISORIES FOR NORTHERLY WINDS AROUND 20 KNOTS HAVE BEEN
POSTED FOR TONIGHT FROM PASCAGOULA TO THE ATCHAFALAYA RIVER OUT 60
NM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE THROUGH
PART OF FRIDAY. SMALL CRAFT ADVISORIES MAY BE NEEDED AGAIN MONDAY
NIGHT THROUGH TUESDAY AS ANOTHER COLD FRONT PLUNGES THROUGH THE
COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

8

In the hours before

Local storm report, Feb 24, 3:12 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
312 PM CST THU FEB 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     MARINE TSTM WIND 60 S COCODRIE           28.38N 90.66W
02/24/2005  68 MPH           XXX                XX   SHIP

            RELAYED REPORT FROM OIL RIG AT SHIP SHOAL 108 BY WFO LCH.

0245 PM     MARINE TSTM WIND 65 S COCODRIE           28.31N 90.66W
02/24/2005  70 MPH           XXX                XX   SHIP

            RELAYED FROM OIL RIG 5229 BY WFO LCH.

&&

RRICKS
Local storm report, Feb 24, 3:12 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
312 PM CST THU FEB 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     MARINE TSTM WIND 39 SW COCODRIE           28.38N 90.66W
02/24/2005  68 MPH           XXX                XX   RIG

            RELAYED REPORT FROM OIL RIG AT SHIP SHOAL 108 BY WFO LCH.

0245 PM     MARINE TSTM WIND 60 S COCODRIE           28.31N 90.66W
02/24/2005  70 MPH           XXX                XX   RIG

            RELAYED FROM OIL RIG 5229 BY WFO LCH.

&&

RRICKS

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 1:42 PM CSTSpecial Marine WarningLIX2 hr
Feb 24, 3:16 PM CSTSevere Thunderstorm WarningLIXJefferson, Lafourche, Terrebonne59 min
Feb 24, 3:35 PM CSTSpecial Marine WarningLIX85 min
Feb 24, 4:48 PM CSTSpecial Marine WarningLIX57 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.